Alert archive / Arizona / Tornado Warnings in 2024
Tornado Warning 4, NWS Tucson, AZ
NWS Tucson, AZ issued this tornado warning at Aug 16, 2024, 8:22 PM MST for Cochise County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2024, 8:22 PM MST (03:22 UTC)
- Expired
- Aug 16, 2024, 8:46 PM MST
- In force
- 24 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 60 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 3.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 571 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 3283 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
783
WFUS55 KTWC 170322
TORTWC
AZC003-170400-
/O.NEW.KTWC.TO.W.0004.240817T0322Z-240817T0400Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tucson AZ
822 PM MST Fri Aug 16 2024
The National Weather Service in Tucson has issued a
* Tornado Warning for...
West central Cochise County in southeastern Arizona...
* Until 900 PM MST.
* At 821 PM MST, a severe thunderstorm capable of producing a tornado
was located over Dragoon, or 17 miles southwest of Willcox, moving
northwest at 15 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Dragoon around 825 PM MST.
Other locations impacted by this tornadic thunderstorm include Texas
Canyon.
This includes Interstate 10 between mile markers 314 and 324.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3202 10992 3193 10995 3197 11018 3216 11009
TIME...MOT...LOC 0321Z 130DEG 13KT 3204 11001
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
JT2 follow-up statements
724
WWUS55 KTWC 170337
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
837 PM MST Fri Aug 16 2024
AZC003-170400-
/O.CON.KTWC.TO.W.0004.000000T0000Z-240817T0400Z/
Cochise-
837 PM MST Fri Aug 16 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM MST FOR
NORTHWESTERN COCHISE COUNTY...
At 837 PM MST, a severe thunderstorm capable of producing a tornado
was located near Dragoon, or 17 miles northeast of Benson, moving
northwest at 15 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly remote areas of
northwestern Cochise County, including the following locations...
Texas Canyon.
This includes Interstate 10 between mile markers 314 and 325.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3206 10996 3196 11003 3197 11018 3216 11009
TIME...MOT...LOC 0337Z 130DEG 13KT 3208 11006
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
JT854 WWUS55 KTWC 170346 SVSTWC Severe Weather Statement National Weather Service Tucson AZ 846 PM MST Fri Aug 16 2024 AZC003-170355- /O.CAN.KTWC.TO.W.0004.000000T0000Z-240817T0400Z/ Cochise- 846 PM MST Fri Aug 16 2024 ...THE TORNADO WARNING FOR NORTHWESTERN COCHISE COUNTY IS CANCELLED... The storm which prompted the warning has moved out of the area. Therefore, the warning has been cancelled. Remember, a Severe Thunderstorm Warning still remains in effect for Northeast Cochise and Eastern Pima Countues until 9:30 PM MST. && LAT...LON 3206 10996 3196 11003 3197 11018 3216 11009 TIME...MOT...LOC 0336Z 130DEG 13KT 3210 11009 $$ JT
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this tornado warning went out at Aug 16, 1:36 PM MST, 6 hours 46 minutes earlier.
Area forecast discussion, Aug 16, 1:36 PM MST, 6 hours 46 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 136 PM MST Fri Aug 16 2024 .SYNOPSIS...There will be a daily chance of mainly afternoon and evening showers and thunderstorms through next week across southeast Arizona. The thunderstorms will be accompanied by the typical monsoon threats of strong wind gusts, localized heavy rainfall and flash flooding and blowing dust. High temperatures will be several degrees above normal into at least the middle of next week. && .DISCUSSION...In the larger picture, high pressure aloft centered in east central New Mexico will move northeast into northeastern New Mexico by Saturday and then remain quasi-stationary between northern New Mexico and the Texas panhandle through next week. This will keep southeast Arizona in a favorable south-southeast flow pattern for shower and thunderstorm development. The models show some drier air gets trapped under the upper high and spreads across our eastern counties (Graham and Cochise) Sunday into Tuesday, which could limit thunderstorm activity in those areas on those days. With the upper high in close proximity, positive height anomalies will lead to high temperatures being 3-6 degrees above normal through at least the middle of next week. For this afternoon and tonight: A very slow start to convection today as expected. The University of Arizona WRF model and other hi- res models continue to indicate that isolated to scattered showers and thunderstorms will develop this afternoon and then continue well into evening hours tonight across much of southeast Arizona. The main threats will be strong wind gusts and localized heavy rainfall/flash flooding and blowing dust. Saturday and Sunday: Both days appear active, with Saturday being the most active. Drier air edging in from the east on Sunday will limit convection over portions of Cochise and Graham counties. However, scattered showers and thunderstorms are still expected west of a Sierra Vista to Oracle line on Sunday. Strong (to severe) wind gusts and heavy rainfall/flash flooding will be possible both days with the stronger storms. The thunderstorms will initiate over the higher terrain and then move to the west/northwest into the lower deserts with a southeast steering flow. Monday and Tuesday: The models show the drier air pushing westward across the eastern counties limiting thunderstorm activity. Isolated chances for much of the forecast area, with the highest POPs from Santa Cruz County westward across central Pima County. Wednesday through Friday of next week: Deeper moisture returns to southeast Arizona, as a trough develops along the west coast and the flow turns more southerly across Arizona. A standard monsoon forecast of isolated to scattered mainly afternoon and evening showers and thunderstorms for these days at this time. && .AVIATION...Valid through 18/00Z. FEW-SCT clouds at 6K-9k ft AGL becoming SCT-BKN clouds at 6k-9k ft AGL and BKN-OVC clouds AOA 15k ft AGL by 16/23Z, with ISOLD-SCT SHRA/TSRA thru 17/06Z, then slowly clearing skies thru 17/17Z. Aft 17/17Z, SCT-BKN clouds at 6k-9k ft AGL and ISOLD-SCT SHRA/TSRA thru the end of the forecast period. MVFR conditions near TSRA, with VSBY restrictions, wind gusts to 45+ kts, heavy rain and mountain obscurations. Outside of thunderstorm wind gusts, wind speeds will be 12 kts or less, favoring a WLY/NWLY direction during the afternoon/early evening hours and variable in direction at other times. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...There will be a daily chance of showers and thunderstorms across southeast Arizona through next week. Saturday looks to be the most active day in terms of storm coverage and strength. High temperatures will be 3 to 6 degrees above normal through the middle of next week. Min RH values will be in the 20-30 percent range in most valleys locations (lowering to near 15 percent in eastern Cochise and the upper Gila River valley) through the middle of next week. Outside of any thunderstorm outflow winds, 20- foot winds will generally be 15 mph or less, with afternoon/early evening gusts to 20-25 mph and light winds overnight. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Zell Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Aug 16, 5:29 PM MST, 2 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
529 PM MST Fri Aug 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM Tstm Wnd Gst 12 NW Patagonia 31.68N 110.88W
08/16/2024 M58 MPH Santa Cruz AZ Mesonet
Mesonet station QHPA3 Hopkins. Time
estimated by radar.
&&The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:48 PM MST | Severe Thunderstorm Warning | TWC | Pima | 42 min |
| Aug 16, 5:54 PM MST | Tornado Warning | TWC | Pima | 36 min |
| Aug 16, 6:24 PM MST | Severe Thunderstorm Warning | TWC | Pima | 51 min |
| Aug 16, 7:14 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Aug 16, 7:55 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 50 min |
| Aug 16, 8:31 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Aug 16, 8:43 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 47 min |
| Aug 17, 1:33 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 42 min |
| Aug 17, 2:10 PM MST | Severe Thunderstorm Warning | TWC | Pima | 39 min |
| Aug 17, 2:19 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 41 min |
| Aug 17, 2:43 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 47 min |
| Aug 17, 2:50 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 3 hr |
| Aug 17, 3:04 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 28 min |
| Aug 17, 3:29 PM MST | Severe Thunderstorm Warning | TWC | Pima | 61 min |
| Aug 17, 3:40 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 50 min |
| Aug 17, 3:48 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 17, 3:59 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Aug 17, 4:38 PM MST | Severe Thunderstorm Warning | TWC | Pima | 52 min |
Nearby
Tornado Warnings in Arizona, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.